Hurricane (Typhoon), Coastal Escambia
- When
- September 13, 9:00 PM CST to September 16, 3:00 PM CST
- Where
- Coastal Escambia forecast zone
- Deaths
- 6 direct, 0 indirect
- Property damage
- $4.0 billion
- Crop damage
- $25 million
- Reported by
- NWS STORM SURVEY
See the narrative on Hurricane Ivan under Alabama, Southwest, September 13-16 ,2004. Ivan will be remembered as one of the most damaging hurricanes to affect the extreme western Florida panhandle in modern history.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
See the narrative on Hurricane Ivan under Alabama, Southwest, September 13-16 ,2004. Ivan will be remembered as one of the most damaging hurricanes to affect the extreme western Florida panhandle in modern history. The $4 billion in property damage is an estimate, but the final figure could be as low as $2.5 billion or as high as $7 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 13, 3:15 PM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT MON SEP 13 2004
.SHORT TERM...WEAK UPPER TROUGH EXTENDING NORTH TO SOUTH ACROSS THE
CENTRAL GULF COAST REGION WILL MAINTAIN SCATTERED POPS INTO THE
EVENING HOURS OVER THE AREA...GOING ISOLATED LATE. EXPECT
SCATTERED TO LOCALLY NUMEROUS POPS (MAINLY SE) TOMORROW WITH UPPER
TROUGH SLOWLY LIFTING OUT TO THE NORTHEAST. EXPECT GRADIENT TO
START TIGHTENING TOWARD THE END OF THE SHORT TERM PERIOD (TUESDAY
NIGHT)...ESPECIALLY ACROSS THE SOUTHERN ZONES.
DUE TO INCREASING SWELLS (TO AROUND 14 SECONDS) BEING OBSERVED IN
THE OFFSHORE BUOYS...WE HAVE POSTED A HIGH SURF ADVISORY FOR THE
BEACHES.
&&
.EXTENDED...WE NOTED A DEFINATE NORTHWARD JOG TO HURRICANE IVAN FOR
A COUPLE OF HOURS THIS AFTERNOON SOUTHWEST OF THE WESTERN TIP OF
CUBA. WHILE THIS WAS RATHER UNCHARACTERISTIC FOR THIS HURRICANE...
WHICH HAS HAD A DISTINCT LEFT BIAS ALL ALONG...THE GENERAL NORTHWEST
MOTION IS MAINTAINED...INLINE WITH THE GOING AND LATEST TPC TRACK. AS
THE RIDGE TO THE NORTHEAST OF IVAN GRADUALLY WEAKENS THROUGH
TOMORROW...IVAN SHOULD BEGIN A MORE NORTHERLY TRACK. AS IT GETS INTO
THE CENTRAL AND NORTHERN GULF...IT IS EXPECTED TO ENCOUNTER MORE
MIDLEVEL SHEAR...AND SHOULD EVENTUALLY START A NORTHEASTWARD MOTION.
JUST WHEN AND WHERE THAT NORTHEASTWARD MOTION BEGINS IS THE KEY
FORECAST PROBLEM...HENCE THE UNCERTAINTY EXPRESSED IN THE DAY 3-4
TRACK AS TO EXACTLY WHERE IVAN WILL MAKE LANDFALL ON THE GULF
COAST. UNFORTUNATELY...FOR OUR AREA...THE NUMERICAL MODEL GUIDANCE
MEMBERS CONTINUE TO CLUSTER ON THE MOBILE...PENSACOLA AREA...AND THE
TPC TRACK CURRENTLY TAKES IVAN TO AROUND PENSACOLA BY WEDNESDAY NIGHT
AS A CATEGORY 3 HURRICANE. IT IS POSSIBLE THAT WE COULD SEE A
HURRICANE WATCH POSTED FOR PORTIONS OF OUR AREA SOMETIME TONIGHT.
ALL PERSONS ACROSS THE FORECAST AREA AREA URGED TO STAY IN CLOSE
TUNE WITH THE LATEST DEVELOPMENTS WITH HURRICANE IVAN.
&&
.PRELIMINARY TEMPS / POPS...
MOBILE 72 87 74 89 / 40 40 40 60
PENSACOLA 73 87 73 87 / 40 50 50 70
DESTIN 73 85 74 86 / 40 50 50 70
EVERGREEN 70 84 71 82 / 30 40 40 60
WAYNESBORO 69 89 68 87 / 20 20 30 60
CAMDEN 69 87 68 82 / 20 30 30 70
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH SURF ADVISORY ALZ063-064
SMALL CRAFT ADVISORY GMZ630-650-670.
FL...HIGH SURF ADVISORY FLZ002-004-006
SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.
&&
05/GARMONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT MON SEP 13 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131700- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 500 AM CDT MON SEP 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SCATTERED AFTERNOON THUNDERSTORMS IS EXPECTED TODAY...WITH A FEW STORMS PRODUCING WIND GUSTS BETWEEN 35 AND 45 MPH. OTHERWISE NO WIDESPREAD HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...THE PROGRESS OF HURRICANE IVAN SHOULD BE CLOSELY MONITORED FOR TUESDAY AND WEDNESDAY AS THE LATEST FORECAST CALLS FOR THE HURRICANE TO MOVE NORTHWARD ACROSS THE NORTH CENTRAL GULF REGION THROUGH MID WEEK. TROPICAL STORM OR HURRICANE CONDITIONS COULD OCCUR OVER MUCH OF THE AREA WEDNESDAY THROUGH THURSDAY. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER. BY LATE THURSDAY...WHAT IS LEFT OF IVAN SHOULD BE LIFTING OFF TO THE NORTHEAST WITH GRADUALLY IMPROVING CONDITIONS BY FRIDAY. OVER THE WEEKEND...EXPECT TO SEE A RETURN TO NEAR NORMAL CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS. A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG AREA BEACHES TODAY. EXPECT AN INCREASINGLY HIGH RIP CURRENT DANGER THROUGH MID WEEK AS HURRICANE IVAN IS EXPECTED TO APPROACH THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED THROUGH TONIGHT. EMERGENCY OFFICIALS SHOULD CONTINUE TO MONITOR THE PROGRESS OF HURRICANE IVAN OVER THE NEXT COUPLE OF DAYS...AND BE PREPARED FOR POSSIBLE ACTIVATION BY LATE TUESDAY THROUGH WEDNESDAY OR THURSDAY.
6 hurricane (typhoon). Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hurricane (Typhoon), Coastal Escambia | 2004-09-16 | 71 | Female | Permanent Home | Direct |
| Hurricane (Typhoon), Coastal Escambia | 2004-09-16 | 78 | Male | Permanent Home | Direct |
| Hurricane (Typhoon), Coastal Escambia | 2004-09-16 | 52 | Female | Permanent Home | Direct |
| Hurricane (Typhoon), Coastal Escambia | 2004-09-16 | 53 | Male | Permanent Home | Direct |
| Hurricane (Typhoon), Coastal Escambia | 2004-09-16 | 82 | Female | Permanent Home | Direct |
| Hurricane (Typhoon), Coastal Escambia | 2004-09-16 | 46 | Male | Vehicle/Towed Trailer | Direct |
| Hurricane (Typhoon), Coastal Santa Rosa | 2004-09-15 | 8 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422303, 5422304, 5422305, 5422306, 5422307, 5422308.